Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Anal Toxicol. 2006 Mar;30(2):120-4.

Anesthesiologist suicide with atracurium.

Author information

  • 1Chemistry Department, National Institute of Toxicology and Forensic Sciences, Ministry of Justice, C/ Luis Cabrera 9, 28002 Madrid, Spain. mariamart@terra.es

Abstract

Atracurium is a nondepolarizing skeletal muscle relaxant used to facilitate endotracheal intubation and to induce skeletal muscle relaxation during surgery or mechanical ventilation. The drug undergoes a spontaneous non-enzymatic biotransformation, yielding laudanosine and an acrylate moiety. This report documents the case of a 45-year-old anesthesiologist who was found dead at the hospital where he worked. The victim was known to be depressed and undergoing treatment with venlafaxine. An empty syringe was found near the body. Toxicological analysis revealed the presence of laudanosine in the syringe, 0.6 mg/L of laudanosine in heart blood, 0.3 mg/L in urine, and 0.02 mg/L in vitreous humor. Meanwhile, concentrations of venlafaxine and O-desmethyl-venlafaxine, its active metabolite, were 0.7 and 1.1 mg/L in heart blood, 1.7 and 5.2 mg/L in urine, 0.5 and 0.7 mg/L in vitreous humor, and 400 and 20 mg in gastric content, respectively. All drugs and metabolites involved in the case were detected using gas chromatography with nitrogen-phosphorus detection (GC-NPD) and confirmed using GC-mass spectrometry in full scan mode after solid-phase extraction using Bond-Elut Certify columns. Additional high-performance liquid chromatography coupled to diode-array detection screening also obtained the same results. Quantitation of laudanosine and venlafaxine together with its metabolite was carried out using GC-NPD. No other drugs, including ethanol, were detected. Recoveries for laudanosine and venlafaxine were 89% and 86%, respectively, at 0.5 mg/L; intraday and interday precisions were 2% and 6%, and 3% and 7%, respectively; and limits of detection and quantitation were 6 and 20 ng/mL and 18 and 59 ng/mL, respectively. The linearity of the blood calibration curves was excellent for both drugs with r(2) values of > 0.999 (range 0.1-2.0 mg/L). Based on the autopsy findings, case history, and toxicology results, the forensic pathologists ruled that the cause of death was an overdose of atracurium, and the manner of death was suicide.

PMID:
16620544
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk